Oklahoma, 2018

Heavy Snow in Oklahoma, November 12, 2018

November 12, 2018 · NWS OUN · 3 events in 3 counties and zones

During the morning of the 12th snowfall was observed over most of Oklahoma associated with a strong cold front, with the heaviest amounts observed over northwestern Oklahoma.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the morning of the 12th snowfall was observed over most of Oklahoma associated with a strong cold front, with the heaviest amounts observed over northwestern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 11, 2:17 PM CST, 9 hours 43 minutes earlier.

Area forecast discussion, Nov 11, 2:17 PM CST, 9 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
217 PM CST Sun Nov 11 2018

.UPDATE...
Issued a freeze warning for Tuesday morning.

Day

&&

.PREV DISCUSSION... /issued 148 PM CST Sun Nov 11 2018/

DISCUSSION...
Main impact continue to be winter weather tonight into tomorrow,
followed by another hard freeze Tuesday morning. Increased
snowfall amounts for this forecast package. See below for
details.

The cold front has entered northwest Oklahoma, with the upper level
trough behind it swinging through Colorado. Snow bands have already
started to develop across western Kansas.

Model trends continue to show good agreement both with each other
and run to run. Precipitation (initially rain) will enter northwest
and western Oklahoma by early evening and gradually spread eastward.
Transition to snow will happen fairly quickly starting in northwest
Oklahoma and expanding southeast. Meanwhile another batch of
stratiform rain will come up from the south overnight into south
central and southeast Oklahoma.

Moisture is looking like it will linger a bit longer, resulting in
higher snowfall amounts. Northwest Oklahoma is expected to see
closer to 5 inches of snow putting us above winter weather warning
criteria. In addition to upgrading to a winter weather warning for a
few of our northwest counties, we plan to extend the advisory
through central Oklahoma to account for slightly higher snowfall
totals there.

By late Monday morning / early afternoon, most of the area will have
transitioned to snow. However, as the cold air moves in, so will dry
air, so snowfall amounts should taper off as they move southeast
with most areas southeast of I-44 getting little more than a trace.
There is one caveat, however. Most recent model runs show a narrow
window for a secondary band of snow to set up roughly from central
Oklahoma to northeast Oklahoma sometime between Monday morning and
early afternoon (due to the cold air catching up to the axis of
moisture). The window is narrow and confidence is low, but if this
happens, it could result in higher snowfall amounts (1-2 inches)
along this corridor.

Most of the precipitation should be out of the area by late
afternoon on Monday. Incoming cold air will keep temperatures
falling throughout the day, so don't expect an afternoon warmup.
This will bottom out Tuesday morning with widespread teens to mid
20s.

From Tuesday onward, weather should be dry with a gradual warming
trend. How much warming there will be is uncertain as models have
been very inconsistent in how they handle the synoptic pattern
toward the end of the week. Latest guidance shows a cut-off low
developing just to our east, allowing the cool air to linger a bit
longer. Given the lack of consistency, will continue to go with a
blended approach.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  33  19  35 /  80  80   0   0
Hobart OK         33  33  20  38 / 100  80   0   0
Wichita Falls TX  38  38  24  41 /  90  80  10   0
Gage OK           27  31  15  38 /  90  50   0   0
Ponca City OK     31  32  15  35 /  80  70   0   0
Durant OK         40  40  26  39 /  70  90  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 6 PM this evening to noon CST
     Monday for OKZ005>008-011>026-033>035.

     Winter Storm Warning from 6 PM this evening to noon CST Monday
     for OKZ004-009-010.

TX...Freeze Warning from 6 PM Monday to 9 AM CST Tuesday for
     TXZ084>090.

&&

03/14
Hazardous weather outlook, Nov 11, 12:05 PM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CST Sun Nov 11 2018

OKZ004>048-050>052-TXZ083>090-121815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CST Sun Nov 11 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Winter Weather...
A mix of rain and snow is expected to develop across northwest
Oklahoma this afternoon. The rain will change to snow this
evening and overnight across much of northern and western
Oklahoma, with a mix of rain and snow possible as far southeast as
Interstate 44. Snow accumulations of 1 to 4 inches will be
possible, with isolated higher amounts across northwest Oklahoma.

Slick spots will be likely on area roadways, especially on
bridges and overpasses tonight across western and northern
Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Winter Weather...
Areas of snow will continue to spread east and southeast Monday
morning across Oklahoma with a mix of rain and snow possible
farther south. Snow accumulations will be possible along and west
of I-44.

Slick spots on area roadways will likely develop on bridges and
overpasses. The most impactful conditions are currently expected
during the Monday morning rush hour through early afternoon.

.Freezing Temperatures...
A widespread hard freeze is expected Tuesday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Harper

When
November 12, 12:00 AM CST to 12:00 PM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Snowfall of 5.5 inches was observed 6 miles south of Laverne, OK.

Heavy Snow, Ellis

When
November 12, 12:00 AM CST to 12:00 PM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Snowfall of 5 inches was reported in Arnett, OK at 12:42 PM. Criteria time is estimated based on nearby reports.

Heavy Snow, Woodward

When
November 12, 12:00 AM CST to 12:00 PM CST
Where
Woodward forecast zone
Reported by
Public
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Snowfall of 4 inches was reported in Woodward, OK at 9:27 AM.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 793643, 793646, 793647.